Skip to content
My WebMD Sign In, Sign Up
Med question...... Hope someone has some advice....
avatar
Anon_37035 posted:
My son (7) has Aspergers, ADHD, and Motor tics. So far he has been able to stay in a regular classroom. His current meds are risperidone 0.5mg three times a day and Clonidine 0.1mg at bedtime. As soon as school was out and he was in daycare (because I work full time) he started having greatly increased issues with Meltdowns, agression, and restlessness. I kind of figured it might have been due to the lack of structure at the day care compared to his school which was very structured. Regardless, the day car insisted that something be done about his behaviour, so I called his doctor and came in for an off schedule appointment. The doctor decided to increase his clonidine and have him take an additional 1/2 tablet at breakfast and lunch. 2 weeks of this and his behaviour is worse than before the increase. I called the doctor again and was advised to increase the clonidine again to 1 tablet in the morning 1/2 at lunch and 1 at bedtime. I know that if I give him that much clonidine, he will just basically sleep all day. I was hoping that the doctor would give him something to help his hyperactivity because that seems to be where all of his issues are risting from, but was told that if they treat the ADHD that the autism and motor tics will get worse. I am hoping that someone on this board might have some experience with either these meds or working with children with aspergers and ADHD. I could really use some advice. I considered enrolling him in a program called Brain Ballance, but it was too expensive. He is just doing much worse that he was during the school year and I am concerned about getting thru the summer and starting school next year. I really want to keep him in regular classes if I can, but he can't even sit still or leave other children alone because he is so hyper and fidgety. It has to be so frustrating to him. He tells me that he tries to be good, but that his brain moves so fast that he can't controll it most of the time. Any advice?? THANKS!!
Reply
 
avatar
motherofrob responded:
I have heard that adhd meds can cause ticks I also suspect that if you have ticks that are preexhisting it could magnify them. I agree the med doses are getting pretty wild for a little kid. Do you think that maybe some of his troubles are the amount of sensory input he is getting in daycare. I suspect that school is more controlled and not so loud and crazy. Is the daycare aware of his diagnosis, maybe they could make some special plans to help accomidate him. Is there any possibitly that a friend or family member could keep him. This would give some sembilance of normalcy and a calmer environment.
 
avatar
Anon_37035 replied to motherofrob's response:
I definately think that a lot of the problems are sensory, but the day care isn't going to make any special accomidations for him, because they don't have to. There are unfortunately only a few daycares near me and even fewer willing to enroll a child with his diagnoses. They have all of the school aged children in one room together and it is very loud. It has to be like listening to chaos in his little brain with all that is already going on. At school he has an IEP that gives him a few accomidations. He has his own quiet area where he can go when he gets frustrated. Too bad IEP's don't extend to daycares, but I know that would be really hard for a daycare to have to figure out. Maybee they would let him wear ear plugs to see if that would help him?? I really dont think he needs to be sedated all day.....
I wish I did have someone else that could watch him in a quieter atmosphere. Both my husband and I work full time and our parents are still working as well.
I did notice that he got worse after school let out........ That is why increasing his dose hasn't helped yet, because I bet you are right and it is due to sensory issues.....
What to do though...... Dr just wants to medicate. The sensory programs I have looked into are too expensive and not covered by insurance.......
 
avatar
motherofrob replied to Anon_37035's response:
I get your frusturation about the babysitting. Who wants to stress out the parents regardingd raising our kids.
 
avatar
mattmom96 responded:
My son has high functioning autism and Tourette's-so I feel youir pain with the medication.
I mam also a behavior specialist, and can tell you a second opinion is needed. First of all, being on the spectrum rules out ADHD. These kids don't pay attention because of processing issues, not ADHD. Clonidine can cause nightmare4s in higher doses, so it may be affecting his sleep. It can also make him tired, which would make him irritable.
I have had success with Tenex and Haldol for the Tourettes. The meltdowns and aggression should be addressed with wraparound services-like a TSS and Behavior Specialist. Most kids don't need heavy duty meds if they learn how to accept change and learn rules. Respiradone will not fix this alone. I'd be glad to send you books or try to hook you up with services where you live.
 
avatar
Laura2910 replied to mattmom96's response:
Can you look for a daycare with more structure? We had GREAT success with the YMCA. They had an extremely structured day, just like school. They were in "pods" and went to each activity center for 45 minutes, had swimming each day at the same time, and had the same counselor with their "pod" all day. I was lucky that my son's counselor was a college student studying to be a special ed teacher, so he really enjoyed working with my son.

Some daycares are just rooms packed full of kids to play free-for-all, and that's just not a healthy atmosphere for someone who needs structure (or any child, I would think). See if you can find one with planned down time, and a daily schedule. Good luck!
 
avatar
Pddnos responded:
Our son is 6 and we deal with the ups and downs of pervasive developmental disorder not otherwise specified. Please consider utilizing all your resources through the school via his IEP. There may be a consideration for an extended year because it appears he has significant challenges over the summer at day care. The school may also provide and aide in the classroom (I have seen this for a child with autism in our school) . Call the Department of Education on for state and ask to speak to the Special Education Department to ensure you are receiving the maximum benefit.
 
avatar
Nana0228 responded:
Hello, I am the grandmother of a 10 year old autistic grandson. This past summer he stayed in our home during the day. His grandfather was there during the day while I was at work. He began to have more tantrums and meltdowns. I read about lutimax (an amino acid) to help autistic children to be more calm and focus. We began him on the powder ( no smell or taste -3 times a day in food - we chose applesauce)about 2 weeks before school started. The results have been amazing. He is much more calm and focused at home and school. (He is also on respidorine and clonodine - but we chose not to up these medications). Hope this helps.
 
avatar
gramslove replied to Anon_37035's response:
I have a 23 year old son with PPD-NOS. He was diagnosed when they had no clue. My son had a strict diet and controlled environment to control his behavior. A nutrition specialist will help alot more than all the meds. I was lucky that in my area the school had a summer program, and I also sent him to the boy scout day camps. They cost similar to daycare and were far more structured. I took behavior modification parenting classes and my main caregiver assistant did as well. I am not going to say at 23 he is any easier but our biggest problem now is depression because others don't accept him. He by the way has two beautiful children, only one of them has PPD-NOS.
 
avatar
juliette12 replied to gramslove's response:
"I don't know how to thank you DR Ekaka, you truly came through for me when you with your love spell. I finally hit the lottery last month Friday thanks to your lottery spell and my man came back on Mother's Day. When I opened that door, I felt like I could have fainted when I saw him holding a bouquet of roses and wishing me Happy Mother's Day. I haven't seen him in 5 months and you did that love spell 5days ago. That is fast!..We talked a while and he came clean and told me about the other woman and he broke up with her. He really wants us to be together and he told me how much he misses me and wants to be with me.. thank you for your help ekakaspelltemple@yahoo.com you are really the best.


Spotlight: Member Stories

I'm a loving mother of 2. One is 5 and has developmental problems, the other is 6 months and has well surpassed all of her developmental milestone...More

Helpful Tips

Mom of 21 year old with PDD/Aspergers
I know that when my son was young I would have loved to hear this. He is now in a four year college and doing okay. Not great but okay. He ... More
Was this Helpful?
9 of 14 found this helpful

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.